Alert archive / Oklahoma / Tornado Warnings in 1993

Tornado Warning 7, NWS Norman, OK

April 24, 1993Coal County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 24, 1993, 10:53 PM CDT for Coal County, Oklahoma. It was in force for 7 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 24, 1993, 10:53 PM CDT (03:53 UTC)
Expired
Apr 24, 1993, 11:00 PM CDT
In force
7 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Coal County, OK

What was reported inside it

TimeReportWhereRemark
Apr 24, 10:55 PM CDTTornado F0Centrahoma, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1993-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1993-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
829 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 250354
TOROKC
OKC029-250400-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1053 PM CDT SAT APR 24 1993

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1100 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN SOUTHEASTERN OKLAHOMA
     NORTHERN COAL

INCLUDING THE FOLLOWING LOCATIONS
     

AT 1053 PM CDT RADAR INDICATED A TORNADO 9 MILES NORTHEAST OF
CENTRAHOMA.

THE TORNADO WAS MOVING TO THE EAST AT 30 MPH. 

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN A SMALL INTERIOR
ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...
PILLOWS...OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
ABANDON MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A
DITCH OR CULVERT.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING.  AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH
OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.  DO NOT USE
YOUR CAR TO TRY TO OUTRUN A TORNADO.  CARS ARE EASILY TOSSED
AROUND AND DESTROYED BY TORNADO WINDS.  LEAVE YOUR CAR AND GO
TO A STRONG BUILDING.  IF NO STRUCTURE IS NEARBY...SEEK SHELTER
IN A DITCH OR LOW SPOT.

A TORNADO WATCH REMAINS IN EFFECT FOR CENTRAL AND EASTERN
OKLAHOMA UNTIL 100AM CDT.


LAT...LON 3466  9611 3461  9635 3480  9629 3483  9609

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 24, 9:35 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 24, 9:35 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
920 PM CDT SAT APR 24 1993

TSTMS DVLPD DURG LATE AFTN BUT MOST REMAINED EAST OF FCST AREA. SOME
HAVE CONTD TO DVLP OVR SRN PTNS AREA OVR S CENT OK. HV RMVD MENTION
OF PCPN OVR MOST SXNS XCPT S CENT AND SERN OK AND OVR XTRM ERN PTNS
OF CLAY CO IN N TX. WL ADJUST TEMPS SLGTLY TO REFLECT CURRENT CONDS
AND WNDS HV BCM NLY OVR MOST SXNS XCPT S CENT AND SE. OTRW...LTL CHG TO
RMNDR OF FCST.

10

.OK...NONE.
.TX...NONE.

In the hours before

Special weather statement, Apr 24, 6:05 PM CDT, 4 hours 48 minutes before
OKZ004>021-TXZ076-TXZ077-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
555 PM CDT SAT APR 24 1
Special weather statement, Apr 24, 6:05 PM CDT, 4 hours 48 minutes before
OKZ004>021-TXZ076-TXZ077-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
555 PM CDT SAT APR 24 1

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 10:25 PM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc35 min
Apr 24, 10:38 PM CDTSevere Thunderstorm WarningOUNCoal52 min
Apr 24, 10:50 PM CDTSevere Thunderstorm WarningOUNJohnston, Murray, Pontotoc40 min
Apr 24, 11:26 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston64 min
Apr 24, 11:32 PM CDTTornado WarningOUNJohnston28 min
Apr 25, 12:10 AM CDTSevere Thunderstorm WarningOUNAtoka, Pushmataha50 min
Apr 25, 12:56 AM CDTSevere Thunderstorm WarningOUNPushmataha64 min
Apr 25, 2:56 AM CDTSevere Thunderstorm WarningOUNPontotoc, Seminole49 min
Apr 25, 5:04 AM CDTSevere Thunderstorm WarningOUNCoal41 min

Nearby

Tornado Warnings in Oklahoma, 1993Every tornado warning in 1993Tornadoes in 1993

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.